Inch Deep, Mile Wide: My C. Diff. DramaPosted by Howard County Library System on Nov 4, 2013 in Health | 0 comments
Last month I struggled to share a bit about my mother’s death in an attempt to draw some attention to National Family Caregiver Month (November, right now). But little did I know that I would spend the greater part of October leaning heavily on the people around me, basically needing my own caregivers.
It all started when I went to the doctor with what I thought was strep throat. I was prescribed an antibiotic which seemed to help. Unfortunately, as my throat started to get better, my stomach started to get worse. The doctor had warned me that antibiotics can be hard on the stomach, so I started taking a probiotic and eating lots of active-culture yogurt. My amazing hubby stepped in to take care of all the parenting duties as well as caring for my every need since I was fatigued beyond belief and suffering from terrible stomach pains and seemingly endless trips to the bathroom. (Thankfully, as they used to say, I married well—in this case I married into a wealth of kindness rather than a wealth of… well… wealth.)
Finally, after two weeks, various over-the-counter meds, multiple dietary changes, and a lot of whining, the hubby convinced me to go back to the doctor (who promptly sent me to the emergency room). I had blood drawn, was fed so that I could, eventually, provide a stool sample (sorry, TMI), and was put on an IV after being declared dehydrated with extremely low blood pressure (yay, me).
The tests indicated C. Diff (a.k.a. Clostridium Difficile, C. Difficile, or CDAD), which “is a bacterium that causes diarrhea and more serious intestinal conditions such as colitis.” Symptoms may include diarrhea (usually watery and often at least three bowel movements per day for two or more days), stomach pain and/or tenderness, fever, nausea, and loss of appetite. And to make matters more interesting, C. Diff is pernicious little bugger that is hard to kill off. Sounds lovely, doesn’t it? For more info, check out this exciting FAQ sheet from the CDC.
Coincidentally, my mother had contracted C. Diff several years ago when she had been hospitalized for a long period of time. In fact, C. Diff typically had been associated with the elderly, particularly those undergoing prolonged hospitalization or living in nursing or other long-term care facilities. But, alas, it would appear the times and the bacteria they are a-changing.
The CDC states that C. Diff “primarily affects persons >65 years. Risk factors include residence in hospitals and long-term care facilities and the use of antimicrobial medications. Incidence…has been increasing, and severe cases are becoming more common…[which] may be associated with the emergence of a more virulent strain of C. difficile bacteria. Death rates associated with C. difficile were reported to be increasing from 1999 to 2002 in the United States and from 2001 to 2005 in England and Wales.”
My emergency room doc said given my age and my lack of living/working in a long-term medical facility, he thinks the C. Diff may have been dormant in my system and was given a chance to flourish mainly due to the antibiotic I was taking, which killed off all the “good bacteria” in my stomach. So probiotics have now become part of my routine, as well as more soluble fiber (but that’s another topic), and antibiotics are now on my “wary list.”
I’d like to hear from anybody else about their C. Diff experiences. I’d also like to talk more about prevention and treatment. But for now, since I’m still pretty worn out and running a bit long, I’ll just leave you with the knowledge that I am being treated and recovering, but, according to my doc, I’ll have to be cautious of because reinfection is rather common (again, yay me).